Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 70, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 24, 1998, 5:10 PM EDT for Ingham County, Michigan. It was in force for 80 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 5:10 PM EDT (21:10 UTC)
- Expired
- Jun 24, 1998, 6:30 PM EDT
- In force
- 80 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Ingham County, MI
The radar
The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:45 PM EDT | Hail 2.75 | Onondaga, MI | A trained weather spotter reported baseball-sized hail and wind gusts to 50 mph. Hail reportedly damaged some auto glass and roofs in the area, but damage estimates were not available. |
| Jun 24, 5:45 PM EDT | Thunderstorm Wind | Aurelius, MI | Ingham County Central Dispatch reported trees and power lines downed in Aurelius Township. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:43 AM EDT, 5 hours 27 minutes earlier.
Area forecast discussion, Jun 24, 11:43 AM EDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1143 AM EDT WED JUN 24 1998 PLENTY OF INSTABILITY ACROSS SOUTHERN LOWER ONCE AGAIN THIS AFTERNOON... WITH TEMPERATURES AROUND 90 AND DEW POINTS IN THE LOWER 70S PUSHING CAPE VALUES TOWARD 4000 J/KG. 14Z SURFACE MAP SHOWS WELL DEFINED OUTFLOW BOUNDARY AND MESOHIGH DRAPED ACROSS CENTRAL LOWER MICHIGAN. ACTUAL WARM FRONT APPEARS TO BE NORTH OF FORECAST AREA...SO WILL LOOK TO CONVECTIVE BOUNDARIES AND POSSIBLE LAND/LAKE INTERACTION TO FOCUS AFTERNOON THUNDERSTORM DEVELOPMENT. LOW AND MID LEVEL WIND MAXIMA PROGGED ACROSS SOUTHERN LOWER THIS AFTERNOON AS WELL...WITH 0-6KM SHEAR VALUES OF 30 M/S COMBINED WITH HIGH INSTABILITES AND A STRONG MID LEVEL DRY PUNCH ENHANCING SEVERE WEATHER POTENTIAL. 12Z DTX SOUNDING DID SHOW A MID LEVEL CAPPING INVERSION...WHICH SHOULD BE OVERCOME BY HEATING AND UPPER SUPPORT PROVIDED BY VORTICITY MAX EXPECTED TO MOVE INTO NORTHERN LOWER THIS EVENING. ONLY REAL CHANGE TO FORECAST WILL BE TO REMOVE MORNING REFERENCES AND ADJUST THE WINDS A BIT. BORIS
In the hours before
Special weather statement, Jun 24, 12:07 PM EDT, 5 hours 3 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1207 PM EDT WED JUN 24 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A WARM FRONT STRETCHING FROM WEST TO EAST ACROSS FAR SOUTHERN LOWER MICHIGAN AT MIDDAY IS EXPECTED TO LIFT GRADUALLY TOWARD THE NORTH THIS AFTERNOON...AND WILL LIE ACROSS CENTRAL LOWER MICHIGAN BY THIS EVENING. THIS WARM FRONT...AND AN OUTFLOW BOUNDARY LEFT BEHIND BY SHOWERS AND THUNDERSTORMS THAT MOVED ACROSS WESTERN LOWER MICHIGAN EARLIER THIS MORNING...MAY KICK OFF SOME SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE WARM AND INCREASINGLY HUMID AIR MASS IN PLACE ACROSS SOUTHWEST LOWER MICHIGAN. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF MINNESOTA AND IOWA LATER THIS AFTERNOON AND EVENING...WITH A LINE OF STORMS EXPECTED TO MOVE INTO WESTERN LOWER MICHIGAN AFTER 100 AM. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... SCATTERED THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO 3/4 INCH IN DIAMETER...WIND GUSTS TO 50 MPH...AND LOCALLY HEAVY RAINFALL AMOUNTS. STORMS THIS AFTERNOON WILL MOVE TOWARD THE NORTHEAST NEAR 40 MILES AN HOUR. AT THIS TIME...IT APPEARS AS IF A GREATER AND MORE WIDESPREAD THREAT FOR SEVERE WEATHER EXISTS TONIGHT AS THUNDERSTORMS MOVE IN FROM THE WEST. DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT WITH THESE STORMS...WITH GUSTS IN EXCESS OF 70 MPH POSSIBLE. HAIL UP TO ONE INCH DIAMETER MAY ALSO OCCUR IN SOME OF THE STRONGER STORMS. OVERNIGHT THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE TOWARD THE EAST NEAR 45 MILES AN HOUR...WITH THE BEST CHANCE FOR SEVERE WEATHER LIKELY OCCURRING AFTER MIDNIGHT. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN. BORIS
Special weather statement, Jun 24, 12:07 PM EDT, 5 hours 3 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1207 PM EDT WED JUN 24 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A WARM FRONT STRETCHING FROM WEST TO EAST ACROSS FAR SOUTHERN LOWER MICHIGAN AT MIDDAY IS EXPECTED TO LIFT GRADUALLY TOWARD THE NORTH THIS AFTERNOON...AND WILL LIE ACROSS CENTRAL LOWER MICHIGAN BY THIS EVENING. THIS WARM FRONT...AND AN OUTFLOW BOUNDARY LEFT BEHIND BY SHOWERS AND THUNDERSTORMS THAT MOVED ACROSS WESTERN LOWER MICHIGAN EARLIER THIS MORNING...MAY KICK OFF SOME SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE WARM AND INCREASINGLY HUMID AIR MASS IN PLACE ACROSS SOUTHWEST LOWER MICHIGAN. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF MINNESOTA AND IOWA LATER THIS AFTERNOON AND EVENING...WITH A LINE OF STORMS EXPECTED TO MOVE INTO WESTERN LOWER MICHIGAN AFTER 100 AM. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... SCATTERED THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO 3/4 INCH IN DIAMETER...WIND GUSTS TO 50 MPH...AND LOCALLY HEAVY RAINFALL AMOUNTS. STORMS THIS AFTERNOON WILL MOVE TOWARD THE NORTHEAST NEAR 40 MILES AN HOUR. AT THIS TIME...IT APPEARS AS IF A GREATER AND MORE WIDESPREAD THREAT FOR SEVERE WEATHER EXISTS TONIGHT AS THUNDERSTORMS MOVE IN FROM THE WEST. DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT WITH THESE STORMS...WITH GUSTS IN EXCESS OF 70 MPH POSSIBLE. HAIL UP TO ONE INCH DIAMETER MAY ALSO OCCUR IN SOME OF THE STRONGER STORMS. OVERNIGHT THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE TOWARD THE EAST NEAR 45 MILES AN HOUR...WITH THE BEST CHANCE FOR SEVERE WEATHER LIKELY OCCURRING AFTER MIDNIGHT. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN. BORIS
Special weather statement, Jun 24, 3:25 PM EDT, 1 hour 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-532>534-250100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 325 PM EDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL LOWER MICHIGAN: LAKE MASON MUSKEGON NEWAYGO OCEANA IN CENTRAL LOWER MICHIGAN: CLARE GRATIOT ISABELLA MECOSTA MONTCALM OSCEOLA IN SOUTHWEST LOWER MICHIGAN: ALLEGAN BARRY KALAMAZOO KENT OTTAWA VAN BUREN IN SOUTH CENTRAL LOWER MICHIGAN: CALHOUN CLINTON EATON INGHAM IONIA JACKSON AT 315 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAPIDLY DEVELOPING THUNDERSTORMS ACROSS SOUTHERN KENT... NORTHEAST ALLEGAN AND PARTS OF IONIA COUNTIES. SOME OF THE THUNDERSTORMS HAVE REACHED SEVERE LIMITS WITH GUSTS TO 65 MPH AND HAIL UP TO GOLFBALL SIZE REPORTED IN SOUTHERN KENT COUNTY. THESE STORMS WERE DEVELOPING ALONG THE LAKE BREEZE BOUNDARY AND WERE MOVING EAST AT 25 MPH. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING HOURS. THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 70 MPH AND UP TO GOLFBALL SIZE HAIL. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. IF SEVERE WEATHER IS OBSERVED... REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. TEW
Special weather statement, Jun 24, 3:25 PM EDT, 1 hour 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-532>534-250100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 325 PM EDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL LOWER MICHIGAN: LAKE MASON MUSKEGON NEWAYGO OCEANA IN CENTRAL LOWER MICHIGAN: CLARE GRATIOT ISABELLA MECOSTA MONTCALM OSCEOLA IN SOUTHWEST LOWER MICHIGAN: ALLEGAN BARRY KALAMAZOO KENT OTTAWA VAN BUREN IN SOUTH CENTRAL LOWER MICHIGAN: CALHOUN CLINTON EATON INGHAM IONIA JACKSON AT 315 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAPIDLY DEVELOPING THUNDERSTORMS ACROSS SOUTHERN KENT... NORTHEAST ALLEGAN AND PARTS OF IONIA COUNTIES. SOME OF THE THUNDERSTORMS HAVE REACHED SEVERE LIMITS WITH GUSTS TO 65 MPH AND HAIL UP TO GOLFBALL SIZE REPORTED IN SOUTHERN KENT COUNTY. THESE STORMS WERE DEVELOPING ALONG THE LAKE BREEZE BOUNDARY AND WERE MOVING EAST AT 25 MPH. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING HOURS. THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 70 MPH AND UP TO GOLFBALL SIZE HAIL. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. IF SEVERE WEATHER IS OBSERVED... REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. TEW
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:04 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 36 min |
| Jun 24, 3:11 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 34 min |
| Jun 24, 3:13 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 67 min |
| Jun 24, 3:20 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 80 min |
| Jun 24, 4:11 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 79 min |
| Jun 24, 4:13 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 77 min |
| Jun 24, 4:43 PM EDT | Tornado Warning | GRR | Eaton | 47 min |
| Jun 24, 5:23 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 47 min |
| Jun 24, 5:41 PM EDT | Tornado Warning | GRR | Jackson | 59 min |
| Jun 24, 6:10 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.